Public health officials in Waterloo, Ontario are alerting the public to the discovery of a cannabis knock-off substance that contains carfentanil, a potent opioid. In fact, the substance contains no cannabis at all, according to a press release.
According to Ottawa Public Health, "carfentanil is an opioid that is used by veterinarians for very large animals like elephants. [...] It is approximately 100 times more toxic than fentanyl and 10,000 times more toxic than morphine."
"This means carfentanil can be deadly in extremely small amounts."
Fentanyl and carfentanil "cannot be detected by sight, smell, or taste. Overdose can occur via inhalation, ingesting or injecting," the press release from Ottawa Public Health continues.
A substance seized in #Ontario has the appearance of #cannabis but tested positive for carfentanil. There is no can… https://t.co/NUseVNLdKA
Waterloo Public Health outlines a number of steps Canadians should take in the event of an overdose. The following information comes directly from the agency press release. "If someone overdoeses:
1. Call 911 2. Administer naloxone if an opioid overdose is suspected 3. Do not give stimulants (e.g. crystal meth) as this can make the overdose worse 4. Continue to assist victim until paramedics arrive 5. The victim should accompany paramedics to hospital"
"The opioid crisis continues to devastate communities and families across the country. It is affecting the health and lives of people from all walks of life, all age groups and all socio-economic backgrounds," the government of Canada website states.